Anticoagulation Management Issues in Pericarditis-induced Atrial Fibrillation
A 46-year-old male with a history of hypertension and hyperlipidemia presented to the emergency department with "stabbing chest pain." He was found to be in atrial fibrillation with rapid ventricular response. No imaging was performed, but he was started on sotalol and rivaroxaban. He was discharged but presented again three days later with fatigue and continued chest pain. He was found to be significantly bradycardic; thus, sotalol was discontinued, and a combination of flecainide and diltiazem were started. Two weeks after this, he again presented with continued, worsening chest pain. Coronary angiography was reportedly normal. Computed tomography of the chest, abdomen, and pelvis was performed after this, which showed a pericardial effusion; inflammatory markers were checked and were found to be significantly elevated. A diagnosis of pericarditis was made. He was transferred to our center for evaluation of the same. On arrival, he was tachycardic, with a heart rate of 114, with jugular venous distension to the angle of the mandible, trace peripheral edema, and an audible pericardial "knock." Renal function was normal, hemoglobin was normal, c-reactive protein was elevated at 79mg/L, erythrocyte sedimentation rate was elevated at 42mm/hr, brain natriuretic peptide was 435pg/mL, and troponins were negative. Rheumatologic evaluation was unrevealing. His presenting electrocardiogram showed atrial flutter (Figure 1). Magnetic resonance imaging (Figures 2 and 3) showed a moderate, circumferential pericardial effusion, thickening of the visceral and parietal pericardial layers, and circumferential increased pericardial signal intensity.
The patient was started on prednisone 60mg daily, ibuprofen 600mg thrice daily, and colchicine 0.6mg thrice daily with some relief of his pain; however, his atrial fibrillation persisted with rates maintained in the low 100s despite maximal doses of metoprolol. He had tolerated anticoagulation with intravenous heparin with no bleeding or change in hemoglobin.
How should his anticoagulation be managed at discharge?